Wisconsin, 2013

Winter Storm in Wisconsin, December 22, 2013

December 22, 2013 · NWS MKX · 20 events in 20 counties and zones

Heavy snow fell over southern WI as low pressure tracked from the Lower Mississippi River Valley to the Great Lakes. Numerous slide-offs and accidents occurred.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heavy snow fell over southern WI as low pressure tracked from the Lower Mississippi River Valley to the Great Lakes. Numerous slide-offs and accidents occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 21, 9:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 21, 9:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
948 PM CST SAT DEC 21 2013

.UPDATE...

IF NOT FOR THE FAIRLY WIDESPREAD...THOUGH LIGHT...FREEZING DRIZZLE
WOULD HAVE DELAYED START OF WINTER STORM WARNING FOR BOTH THE
SOUTHERN AND NORTHERN SEGMENTS AS SNOW HAS BEEN SLOW TO REACH THE
AREA. WARM CONVEYOR BELT MOISTURE WELL-EVIDENT ON WATER
VAPOR...BUT 00Z REGIONAL RAOBS SUPPORTING RAP SOUNDINGS WITH THE
NEARLY 150 MB DEEP DRY LAYER BETWEEN THE JUST-NOW MOISTENING
DENDRITE GROWTH ZONE AND THE SATURATED LAYER BELOW 850 MB.

00Z NAM HAS 1...DELAYED THE START OF THE ACCUMULATING SNOW UNTIL
AFTER 12 MIDNIGHT. 2...NO LONGER SHOWING THE CONVECTIVE SIGNAL IN
THE LAYER WETZEL INGREDIENTS PLOTS THAT EARLIER RUNS HAD...WHICH
REDUCES CHANCES OF SEEING THUNDERSNOW IN THE CWA. 3...APPEARS TO
BE BRINGING THE HIGHER QPF AMOUNTS IN BETWEEN 12Z AND 15Z WHICH
THE NEW GFS ALSO SEEMS TO SUPPORT.

SIGNS ARE BEGINNING TO POINT TO THE HEAVIEST SNOW FALLING IN THE
09Z TO 15Z TIME FRAME...WITH THE FAR NE MAYBE NOT SEEING THE
BEGINNING OF HEAVY SNOW UNTIL CLOSE TO 12Z.

WILL NOT ALTER THE GOING FORECAST MUCH MORE THAN A FEW MORE TWEAKS
TO EARLIER ADJUSTMENTS ON THE TIMING OF STEADY SNOW. GFS AND NAM
FORECAST QPF FROM 00Z SUN TO 00Z MON ALSO REDUCED FROM GOING
FORECAST BUT STILL IN THE 0.45 TO 0.50 RANGE ON AVERAGE. EARLIER
REDUCTION OF SNOW AMOUNTS TO 5 TO 8 INCHES VERSUS 6 TO 9 LOOKS
LIKE A GOOD MOVE.

&&

.AVIATION/06Z TAFS/...

IFR/LIFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE FORECAST.
HAVE TRIMMED BACK START OF HEAVY SNOW AT ALL TAF SITES. LOOKS AS
IF THE BETTER ACCUMULATIONS WILL NOT START UNTIL 08-09Z AND WILL
CONTINUE A BIT LATER UNTIL AROUND 15Z TO 16Z. WILL ADJUST PRIOR TO
ISSUANCE BASED ON TRENDS. KENW STILL LOOKS TO BE IN A STORM TOTAL
SNOW MINIMUM FOR THE TAF SITES WITH ABOUT 4 TO 5 INCHES BY 00Z
MONDAY. NORTHEAST WINDS ARE INCREASING AND WILL BE GUSTY OVERNIGHT
THEN TURN NORTH AND SLOWLY LOWER THROUGH THE DAY SUNDAY AS THE LOW
PULLS AWAY.

&&

.MARINE...

NORTHEAST WINDS FREQUENTLY GUSTING BETWEEN 22 AND 25 KNOTS AND ARE
EXPECTED TO GUST UP TO 30 KNOTS AT TIMES OVERNIGHT AND TURN NORTH.
WINDS WILL FALL BELOW CRITERIA IN THE AFTERNOON SUNDAY...BUT
GIVEN THE PERSISTENT NORTH FETCH IT WILL TAKE AWHILE FOR WAVES TO
SUBSIDE. CURRENT END TIME LOOKS REASONABLE.

&&

.PREV DISCUSSION... /ISSUED 246 PM CST SAT DEC 21 2013/

TONIGHT AND SUNDAY - CONFIDENCE...MEDIUM
WINTER STORM STILL ON SCHEDULE TO IMPACT THE AREA TONIGHT INTO SUNDAY.
12Z NAM THE ONLY WARM MODEL SUGGESTING A MIX LINGERS THE LONGEST IN
THE SOUTHEAST. THE NAM ALSO SUGGESTS POTENTIAL FOR CONVECTION PER
WETZEL INGREDIENT PLOTS. THIS SHOWS UP AT 700 THROUGH 500
MILLIBARS...AND RIGHT ALONG LEADING EDGE OF MID LEVEL DRY SLOT
WRAPPING INTO THE FAR SOUTHEAST... WHERE THERMAL PROFILE IS ALREADY
QUESTIONABLE. SHOULD NAM SCENARIO PAN OUT ANY CONVECTION WOULD LEAD
TO LOCALLY HIGHER SNOW AMOUNTS WHERE WE CURRENTLY HAVE A RELATIVE
MIN DUE TO THE MIX CONSIDERATIONS AND HIGHER QPF PROGGD TO THE
NORTHWEST. FOR THE AFOREMENTIONED REASONS WILL HANG ONTO WARNING FOR
RACINE/KENOSHA COUNTIES EVEN THOUGH CURRENT FORECAST AMOUNTS NOT
SUPPORTIVE. WATER VAPOR LOOP SHOWS IMPRESSIVE CIRCULATION IN TX
PANHANDLE BEGINNING TO LIFT NORTHEAST. NO SHORTAGE OF MOISTURE WITH
THIS SYSTEM. NO ANALYSIS OF ALL THE VARIOUS MODEL SOUNDINGS SHOW
ONLY THE NAM WITH A WARM LAYER IN THE KENOSHA AREA. WILL STILL
MENTION A MIX THIS EVENING BUT KEEP IT CONFINED TO THE EXTREME
SOUTHEAST. BASED ON GEM/ECMWF AND GFS SURFACE/850 LOW TRACKS WILL
ESSENTIALLY RETAIN THE GOING AXIS OF HEAVY SNOWFALL. QPF NUMBERS
HAVE COME DOWN A BIT AND THIS MAY BE DUE TO THE CONVECTION PROGGD TO
ERUPT TO OUR SOUTHEAST...WHICH VERY WELL MAY BE HAVING A SAY IN THE
MOISTURE FLUX INTO SRN WI. BUT AT THIS TIME ONLY A SUBTLE TWEEK
DOWNWARD IN QPF NUMBERS. THE NAM QPF LOOKS A BIT HEAVY HANDED SO
TRENDED TOWARDS AN AMALGAM OF GFS/ECMWF/HPC/CONSALL. THIS KEEPS
EVENT NUMBERS IN THE 4-8 RANGE...LOWEST AMOUNTS BEING IN THE FAR
SOUTHEAST. EXPECTING THIS SNOWFALL TO BE OF THE WET AND HEAVY
VARIETY ESPECIALLY IN THE EASTERN CWA. RATIOS EXPECTED TO START OFF
ON THE LOW SIDE AND THEN EVENTUALLY INCREASE AS COLDER AIR WRAPS
INTO THE SYSTEM. SO IN THE 12-18Z RANGE EXPECT RATIOS TO INCREASE
FROM NORTHWEST TO SOUTHEAST.

SUNDAY NIGHT INTO MONDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

AS THE WINTER STORM LOW PRESSURE SYSTEM MOVES OFF TO THE EAST...AN
INVERTED TROF WILL DEVELOP AND HANG BACK ACROSS CENTRAL WISCONSIN.
THIS IS IN RESPONSE TO A STRONG MID LEVEL TROF/SHORT WAVE THAT
WILL MOVE IN DURING THE PERIOD...EXITING TO THE EAST MONDAY
EVENING. THIS DEEP CONVERGENCE ZONE SHOULD BE GOOD FOR SOME LIGHT
SNOW DURING THIS PERIOD. COULD SEE A FEW MORE INCHES OF
SNOW...ESPECIALLY GIVEN HOW COLD IT WILL BE AND THE HIGH RATIOS
EXPECTED. THE FOCUS SHOULD BE MAINLY OVER THE NORTHEAST HALF OF
THE FORECAST AREA...WITH DIMINISHING CONCERN SOUTHWEST. THIS WILL
BE A COLD PERIOD. HIGHS ONLY IN THE TEENS TO LOW 20S ON
MONDAY...DROPPING INTO THE SINGLE DIGITS BELOW ZERO MONDAY NIGHT.
THAT IS A BIT TRICKY...THOUGH...AS ANY CLOUDS THAT DECIDE TO HANG
ON LONGER WILL LIKELY KEEP TEMPS UP MORE THAN EXPECTED.

TUESDAY...FORECAST CONFIDENCE HIGH.

BRIEF RIDGING SHOULD KEEP THIS DAY QUIET AND DRY...STILL COLD
THOUGH.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.

ANOTHER MID LEVEL SHORT WAVE ARRIVES FROM THE NORTHWEST TUESDAY
NIGHT AND SLOWLY EXITS WEDNESDAY NIGHT. THIS WILL BRING ANOTHER
CHANCE OF LIGHT SNOW THROUGH THIS PERIOD. AMOUNTS WILL BE ON THE
LIGHT SIDE GIVEN HOW COLD THE AIRMASS WILL BE.

THURSDAY THROUGH SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

WE/RE LOOKING AT HIGH PRESSURE AND QUIET BUT CHILLY WEATHER THIS
PERIOD.

AVIATION/00Z TAFS/...PLENTY OF LIFR CIGS AROUND WITH LIGHT WIND
REGIME...DECENT LOW LEVEL INVERSION WITH SOUNDINGS MOIST UP TO 750
MILLIBARS. EXPECTING LITTLE IMPROVEMENT AS MOISTURE WILL BE
EINFORCED WITH ARRIVAL OF WINTER STORM TONIGHT INTO SUNDAY.
NORTHEAST WINDS WILL INCREASE TONIGHT. SNOW AND A MIX IS EXPECTED AT
THE EVENT ONSET...THIS LIKELY STAYING JUST SOUTH OF KMKE. AFTER 6Z
DEPTH OF COLD AIR BECOMES DEEP ENOUGH TO SUPPORT ALL SNOW. STILL
LOOKING AT A 8Z-15Z TIME FRAME FOR HEAVIEST SNOWFALL ACROSS THE
AREA. GUSTY NORTH WINDS WILL GRADUALLY TURN NORTHWEST AS SUNDAY
WEARS ALONG.

MARINE...NO CHANGES PLANNED TO SMALL CRAFT ADVISORY HEADLINE.
NORTHEAST WINDS WILL RAMP UP TONIGHT WITH LOW PRESSURE PASSING TO
THE SOUTHEAST OF WI. WINDS WILL SHIFT MORE TO THE NORTH ON SUNDAY
AND REMAIN GUSTY. HIGH WAVES ARE EXPECTED AS WELL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ056-062>072.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ046-047-051-
     052-057>060.

LM...WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR LMZ643.

     SMALL CRAFT ADVISORY UNTIL 9 PM CST SUNDAY FOR LMZ643>646.

&&

UPDATE...REM
TONIGHT/SUNDAY AND AVIATION/MARINE...COLLAR
SUNDAY NIGHT THROUGH SATURDAY...DAVIS
Hazardous weather outlook, Dec 21, 10:44 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1044 PM CST SAT DEC 21 2013

WIZ046-047-051-052-056>060-062>072-230445-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1044 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT INTO SUNDAY. LIGHT
FREEZING DRIZZLE WILL GRADUALLY GIVE WAY TO LIGHT SNOW LATE THIS
EVENING INTO THE OVERNIGHT. THE MAIN SNOW HAS BEEN DELAYED AND IS
EXPECTED TO BEGIN MOVING INTO THE SOUTH AROUND OR SHORTLY AFTER
MIDNIGHT AND AFTER 2 AM NORTH OF MILWAUKEE AND MADISON. THE SNOW
WILL BECOME HEAVY LATER DURING THE OVERNIGHT WITH TRAVEL BECOMING
DIFFICULT DUE TO SNOW COVERED AND SLIPPERY ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

TOTAL SNOW ACCUMULATIONS OF 6 TO 8 INCHES OF SNOW ARE EXPECTED BY
SUNDAY AFTERNOON WITH THE AXIS OF HEAVIEST SNOW FROM DARLINGTON
AND MONROE NORTHEAST ACROSS MADISON...BEAVER DAM AND WATERTOWN TO
PORT WASHINGTON AND SHEBOYGAN. LOWER AMOUNTS ARE EXPECTED IN THE
FAR SOUTHEAST TOWARDS KENOSHA. A WINTER STORM WARNING REMAINS IN
EFFECT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE
AMOUNTS ARE ALWAYS APPRECIATED.

LMZ643>646-230445-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1044 PM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR GUSTY NORTHEAST WINDS THAT
WILL BUILD HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MID-EVENING SUNDAY DUE
TO BRISK NORTH TO NORTHWEST WINDS AS STRONG LOW PRESSURE WILL
TRACK ACROSS INDIANA TO WESTERN LAKE ERIE.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Green

When
December 22, 12:00 AM CST to 9:00 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Six to seven inches of snow.

Winter Storm, Kenosha

When
December 22, 12:00 AM CST to 10:00 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Around six inches of snow.

Winter Storm, Lafayette

When
December 22, 12:00 AM CST to 8:00 AM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Around six inches of snow.

Winter Storm, Racine

When
December 22, 12:00 AM CST to 10:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Six to nine inches of snow.

Winter Storm, Rock

When
December 22, 12:00 AM CST to 10:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Five to seven inches of snow.

Winter Storm, Walworth

When
December 22, 12:00 AM CST to 10:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Five to eight inches of snow.

Winter Storm, Dane

When
December 22, 1:00 AM CST to 10:00 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Six to eight inches of snow.

Winter Storm, Iowa

When
December 22, 1:00 AM CST to 9:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Around six inches of snow.

Winter Storm, Jefferson

When
December 22, 1:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Six to 9 inches of snow.

Winter Storm, Milwaukee

When
December 22, 1:00 AM CST to 11:00 AM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Six to eight inches of snow.

Winter Storm, Waukesha

When
December 22, 1:00 AM CST to 10:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Six to nine inches of snow.

Winter Storm, Dodge

When
December 22, 2:00 AM CST to 11:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Six to seven inches of snow.

Winter Storm, Fond du Lac

When
December 22, 2:00 AM CST to 11:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Five to seven inches of snow.

Winter Storm, Ozaukee

When
December 22, 2:00 AM CST to 11:00 AM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Six to eight inches of snow.

Winter Storm, Sheboygan

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
Storm Chaser
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Five to seven inches of snow.

Winter Storm, Washington

When
December 22, 2:00 AM CST to 11:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Five to seven inches of snow.

Winter Storm, Columbia

When
December 22, 3:00 AM CST to 11:00 AM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Five to seven inches of snow.

Winter Storm, Sauk

When
December 22, 3:00 AM CST to 10:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Five to eight inches of snow.

Winter Storm, Green Lake

When
December 22, 4:00 AM CST to 11:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Around six inches of snow.

Winter Storm, Marquette

When
December 22, 4:00 AM CST to 11:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Six to seven inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489863, 489867, 489868, 489872, 489873, 489876, 489860, 489865, 489866, 489870, 489878, 489861, 489862, 489871, 489875, 489877, 489859, 489874, 489864, 489869.